Indiana, 2016

Damaging Winds in Indiana, July 7, 2016

July 7, 2016 · NWS PAH · 4 events in 4 counties and zones

A line of severe thunderstorms produced areas of wind damage, mainly from Evansville eastward across Warrick and Spencer Counties. The line of storms moved eastward during the afternoon through a moist and very unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$201,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms produced areas of wind damage, mainly from Evansville eastward across Warrick and Spencer Counties. The line of storms moved eastward during the afternoon through a moist and very unstable environment. Mixed-layer capes around 4000 j/kg and surface dew points in the lower to mid 70's were supportive of strong convective updrafts. The line of storms intensified ahead of a 500 mb shortwave trough over the mid and upper Mississippi Valley. A west to southwest flow of very moist air at 850 mb averaged from 20 to 30 knots. Strong, locally damaging winds occurred near the leading edge of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:25 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 5:25 AM CST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 AM CDT THU JUL 7 2016

.UPDATE...
Updated aviation section for 12z tafs

&&

.SHORT TERM...(Today through Saturday night)
Issued at 256 AM CDT Thu Jul 7 2016

Incredible rainfall rates producing widespread flooding and flash
flooding rains across especially western Ky counties around/just
east of PAH. Dual Pol and MRMS both show max axis pcpn rates in
2-3" per hour range...with ground truth obs verifying. For
example, off duty NWS meteorologist at Calvert City reported 4.6"
in 2 hr time span since midnight...which is target/right on with
Dual Pol/MRMS rate depictions. Same location yielded 5.5" for the
3 hr total, also on track with depicted radar accumulations.

The wave that helped touch this pcpn off is now/will be continuing
to move eastward across central Ky and beyond as we head into the
early morning hours. Residual lobe of energy overtop the lingering
boundary will keep it raining, at times heavily, across our
southern Ky counties for a few hours more, before tapering off
between sunrise and mid morning. From mid morning to early pm,
there may be a relative lull in pcpn, as the wave moves across the
Cumberland plateau, and the lobe/boundary extending back into our
southern Pennyrile finally pieces off into middle Tn, effectively
waning most convective elements, at least temporarily.

However, during the pm hours, we shift our eyes northwestward, as
the active MCS now over IA/NE...begins to threaten. The gfs all
but dissipates it on its dive southeastward, while the NAM
suggests it maintains itself and pushes on into/thru the PAH FA.
We'll go middle of the road with it, maintaining high chance pops
over the northwest counties...then gradually tapering into mid
chance (or lower) pops across the remainder of the FA. This best
fits the collab pic, with minor massages. Given the chance nature
of this incoming pcpn, esp with regard to its southeastward
advance, we'll hold off on short fuse FFA for Today, and let it
die its natural death upon expiration (we'll continue ongoing
FFW/FLW where needed). Then, we should see by pm hours where
pcpn, if any, is setting up, and trending on movement, before it
threatens areas over our central to southeastern parts that
received the heaviest rains. We'll also see how their recovery
goes, with regard to any additional FFA headline necessity.

Given the extent of the convection, both within and without the
FA, the presence of pcpn and associated blow off cloudiness is
muting today's highs a little from previous projections. With
even just a few hours of thinned clouds, we'll heat up nicely,
but should fall shy of Heat Advisory headline thresholds, though
triple digits are possible.

For Friday into Friday night...the models still project another
cold front to enter the forecast picture...driven southward from
the strong area of Low pressure making passage over the Great
Lakes. Just out of the fetch of the strongest westerlies, the
boundary may stall and become quasi stationary again over our area
Friday pm-Friday evening...which could result in a focusing
mechanism for either strong to svr storms, or another heavy rain
setup. We'll continue to outlook that potential on the HWO.
Similarly, we'll have to monitor convective progression and blow
off elements with regard to Heat Advisory headline necessity for
Friday pm.

Pops wane, but at least the chance continues, into the weekend, as
the primary upper Low now moves east of the Lakes, but the upper
ridging occurs over the High Plains, with the PAH FA between the
two primary features. The added fuel from diurnal heating will
make for the best chance time period to start the weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 256 AM CDT Thu Jul 7 2016

A messy extended foreast continues with the superblend of models
maintaining a daily chance category pop for all or portions of the
forecast area through the entire extended.

Synoptically speaking, Mississippi river valley ridging will yield
to incoming height falls and broad Low pressure troffing over
time. The net result in the meso will be the daily chance cat pops
ebbing from highest west to lowest east early, then translating
southwest to northeast across the area, as the primary upper Low
pressure storm system rides the Canadian border/lifts overtop the
Great lakes and the ridging yields to its energy passage in the by
then westerlies filtering across the middle to upper Mississippi
and Wabash river valleys by the end of the period.

&&

.AVIATION...
Issued at 625 AM CDT Thu Jul 7 2016

The large complex of storms finally weakened and moved southeast of
the taf sites, however another complex over northwest Missouri at
12z is heading southeast. The complex will likely hold together in
some form or fashion as diurnal heating and southwest low-level flow
destabilize the atmosphere. The most likely window for storms to
arrive at the taf sites is early to mid afternoon. Gusty winds and
ifr vsbys should accompany the activity, but not to the same
degree as Wed.

The only other concern is the lingering ifr cigs early this morning,
mainly in the EVV/OWB area. This low cloudiness should burn off by
late morning, giving way to a broken cu deck around 3k feet.
Redevelopment of low clouds/fog is a potential issue tonight given
extremely moist soil. However, enough southwest low-level flow is
expected at this time to break up low level clouds/fog.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&

Aviation...MY
Hazardous weather outlook, Jul 7, 12:10 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT THU JUL 7 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
110 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD
THROUGH SOUTHWEST INDIANA AND WEST KENTUCKY THROUGH THE AFTERNOON.
DAMAGING WINDS WILL BE THE PRIMARY CONCERN...ALONG WITH LIGHTNING
AND RELATIVELY BRIEF HEAVY DOWNPOURS. ALTHOUGH WIDESPREAD HEAVY
RAINS ARE NOT ANTICIPATED THIS AFTERNOON...THE BRIEF HEAVY
DOWNPOURS COULD CREATE SOME ADDITION PROBLEMS IN THOSE PORTIONS OF
SOUTHERN ILLINOIS AND WEST KENTUCKY THAT RECEIVED HEAVY RAINFALL
LAST NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUING DAILY STORM CHANCES EXIST. THE BEST CHANCE FOR STRONG
TO SEVERE STORMS WILL BE FRIDAY AFTERNOON AND EVENING, WITH A
MARGINAL TO SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA. DAMAGING
WINDS WILL BE THE PRIMARY ASSOCIATED SEVERE WEATHER HAZARD, WITH
HEAVY RAIN AND LIGHTNING ACCOMPANYING STORM HAZARDS.

THE HEAT INDEX WILL TOP 100 FRIDAY AFTERNOON AND MAY APPROACH OR
EXCEED HEAT ADVISORY THRESHOLDS OF 105 AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVER WEST KENTUCKY AND SOUTHWEST
INDIANA THIS AFTERNOON.

DRS

In the hours before

Local storm report, Jul 7, 11:13 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST 1 N DELTA               37.21N 89.74W
07/07/2016  M50 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WINDS ESTIMATED. TREE LIMBS DOWN AND TORRENTIAL RAIN
            ASSOCIATED WITH THIS STORM.

&&

SMITTY
Local storm report, Jul 7, 11:14 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HEAVY RAIN       1 N DELTA               37.21N 89.74W
07/07/2016  E1.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            TORRENTIAL RAIN PRODUCED ABOUT 1 INCH OF RAINFALL WITHIN
            ONE HALF HOUR

&&

SMITTY
Local storm report, Jul 7, 11:15 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     SCOTT CITY              37.22N 89.53W
07/07/2016                   SCOTT              MO   TRAINED SPOTTER

            DOWNED TREES AND POWER LINES.

&&

SMITTY
Special weather statement, Jul 7, 11:21 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CDT THU JUL 7 2016

ILZ075>078-080>094-INZ081-082-085>087-KYZ001>016-018-MOZ111-112-
114-071830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-HENDERSON-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SYMSONIA...LOWES...
SMITHLAND...BENTON...HARRIS GROVE...KIRKSEY...MURRAY...
NEW CONCORD...MARION...EDDYVILLE...CADIZ...CANTON...LINTON...
ROCKCASTLE...PRINCETON...FRYER...MORGANFIELD...DIXON...
MADISONVILLE...HENDERSON...SIKESTON...CHARLESTON...NEW MADRID
1221 PM CDT THU JUL 7 2016

AT 1220 PM...STRONG THUNDERSTORMS WERE MOVING EAST ACROSS
SOUTHERN ILLINOIS AND DEVELOPING ACROSS WEST KENTUCKY. THE LEADING
EDGE OF THE LINE EXTENDED FROM NEAR FAIRFIELD ILLINOIS...TO
MARION...TO CAIRO...MOVING EAST. THROUGH THE EARLY AFTENROON
HOURS...STRONG STORMS WILL BE CAPABLE OF 40 TO 50 MPH WINDS AND
SMALL HAIL...ALONG WITH TORRENTIAL RAINFALL IN A SHORT AMOUNT OF
TIME. CONTINUE TO MONITOR FOR ADDITIONAL STATEMENTS...AND POSSIBLY
WATCHES AND WARNINGS.
Local storm report, Jul 7, 12:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND GST     HENDRON                 37.04N 88.63W
07/07/2016  E50 MPH          MCCRACKEN          KY   PUBLIC

            WINDS ESTIMATED 45 TO 50 MPH

&&

SMITTY
Special weather statement, Jul 7, 12:18 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT THU JUL 7 2016

ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088-
KYZ001>003-005>022-072030-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-POPE-
HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
FULTON-HICKMAN-CARLISLE-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
MCLEANSBORO...CARMI...HARRISBURG...SHAWNEETOWN...GOLCONDA...
ELIZABETHTOWN...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...PADUCAH...MAYFIELD...SYMSONIA...LOWES...
SMITHLAND...BENTON...HARRIS GROVE...KIRKSEY...MURRAY...
NEW CONCORD...MARION...EDDYVILLE...CADIZ...CANTON...LINTON...
ROCKCASTLE...PRINCETON...FRYER...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...MOSELEYVILLE...
OWENSBORO...CALHOUN...GREENVILLE...ALLEGRE...CLIFTY...ELKTON...
GUTHRIE
118 PM CDT THU JUL 7 2016

AT 118 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
PRINCETON INDIANA TO SHAWNEETOWN ILLINOIS TO PADUCAH
KENTUCKY...MOVING EAST AROUND 45 MPH. OTHER SCATTERED STRONG
STORMS WERE ACROSS WESTERN KENTUCKY. AS THE STORMS CONTINUE EAST
ACROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA...MORE INTENSE
ACTIVITY MAY PRODUCE WINDS 40 TO 55 MPH AND SMALL HAIL. LOOK FOR
VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME AS WELL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8
PM. CONTINUE TO MONITOR THE SITUATION. IF STORMS INTENSIFY...
ADDITIONAL WARNINGS MAY BE NEEDED. DAMAGING WINDS WILL BE THE
PRIMARY HAZARD. STORMS SHOULD REACH EVANSVILLE AND HENDERSON BY
130 PM TO 140 PM...AND THE OWENSBORO AREA BY 200 PM TO 215 PM.

The radar

The Evansville,IN radar (KVWX), 40 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Posey

When
July 7, 12:20 PM CST
Where
Posey County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.930, -87.900

A garage door was bowed due to high winds.

Thunderstorm Wind, Vanderburgh

When
July 7, 12:43 PM CST to 12:55 PM CST
Where
Vanderburgh County, Darmstadt to 4 mi SE of Evansville
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
38.100, -87.580

Widespread damaging winds from 60 to 65 mph were reported throughout the city of Evansville. Multiple trees and power lines were blown down throughout the city, causing numerous power outages. A regional utility company reported 23,000 customers were without power at the height of the storm. The day after the storm, there were still 7,000 outages, mostly in Evansville. Trees fell onto several houses and other buildings, including a church. The roof of the church collapsed. A trained spotter measured a wind gust to 60 mph along the west side of Evansville. A trained spotter measured a wind gust to 60 mph in the downtown area, where large tree limbs were blown down. A trained spotter estimated winds gusted around 65 mph at the civic center downtown. A wind gust to 60 mph was measured near Deaconess Hospital, and some shingles were blown off nearby roofs. Southeast of Evansville near the Warrick County line, tree limbs at least three inches in diameter were blown down. At Darmstadt, a large tree was blown down, pulling up a sidewalk and roadway.

Thunderstorm Wind, Warrick

When
July 7, 12:54 PM CST
Where
Warrick County, Newburgh to 1 mi E of Newburgh
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.950, -87.420

Shingles were blown off a store roof in Newburgh. A trained spotter measured a wind gust to 60 mph on the east side of Newburgh. Tree limbs were blown down.

Thunderstorm Wind, Spencer

When
July 7, 1:12 PM CST to 1:20 PM CST
Where
Spencer County, Richland to Rockport
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
37.950, -87.150

Trees were blown down in and near Richland. Two miles west of Rockport along State Route 66, there was roof and siding damage to homes, and a large playhouse was turned on its side.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640476, 640459, 640471, 640474.